Mississippi, 2016

Hail and Damaging Winds in Mississippi, September 25 to 26, 2016

September 25 to 26, 2016 · NWS JAN · 14 events in 5 counties and zones

Moisture combined with daytime heating to produce storms on the 25th of September. These storms produced some instances of wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$214,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Moisture combined with daytime heating to produce storms on the 25th of September. These storms produced some instances of wind damage and small hail. A cold front passed through the ArkLaMiss region on the 26th, which helped instigate additional storms ahead of it in a moist, warm airmass. A few of these storms also produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 25, 9:07 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 25, 9:07 AM CST, 5 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1007 AM CDT SUN SEP 25 2016

.UPDATE...
Only made small adjustments to hourly temperatures and dewpoints
curves to, mainly to account for faster warmup and quicker mixing. No
other major changes needed. /DC/

&&

.DISCUSSION...

The region continues to be situated under an upper high that is
slowly flattening over the mid Mississippi Valley and surface ridging.
Also the distinct upper low is spinning over the western Florida
Panhandle. Due to continued anomalously warm low level boundary layer
temperatures, with 850mb and 925mb temps warming slightly today from
yesterday, and efficient mixing this afternoon with dewpoints in the
low to mid 60s, expect another very hot afternoon with highs in the
mid to upper 90s. Some areas, especially in much drier soil
conditions near Meridian, could approach the century mark again. Due
to this, highs could peak near or break some record highs this
afternoon at most sites across the region. Due to moisture and
enhanced lift from the upper low to our east, diurnal showers and
storms are again possible across most of the area this afternoon,
other than the northeast where there is some slightly drier air to
our east. /DC/

&&

.AVIATION...VFR flight categories will prevail at all sites this
afternoon and tonight.  Some isolated convection will be possible
this afternoon beginning around 18Z.  Flight categories could
briefly be reduced to MVFR/IFR status if convection is observed on
station.  Otherwise, any convection that develops will dissipate
around 00Z this evening.  Winds today will be from the light and
variable across the region. /19/

&&

.PREV DISCUSSION... /issued 334 AM CDT SUN SEP 25 2016/

SHORT TERM...Mid/upper level ridge continues to dominate the
weather over the area providing mostly dry and unseasonably hot
daytime conditions. This will continue for one more day before the
first significant cold front of the season moves through Monday.
Though hot conditions will continue today, the mid/upper ridge will
begin to be squeezed somewhat by approaching wave over the mid MS
valley and a weak westward moving cold core low over south
AL/northwest FL. Despite surface dewpoints in the 60s, precipitable
waters remain at or above 1.5 inches, especially over the
southwestern half of the forecast area. Strong surface heating again
today should take advantage of the available moisture for isolated
afternoon convection, especially over the south where the cold core
low will provide additional ascent.

While majority of upper level support for the approaching cold front
will lift off to the northeast tonight, support will remain
sufficient to push the boundary through the forecast area during the
day Monday. Precipitable waters at or above 1.75 inches pooling along
the boundary should be sufficient with the expected low level
convergence and ambient heating to produce a good scattering of
showers and thunderstorms over the forecast area Monday. Weak lapse
rates and low CAPE should keep the convection sub-severe.

The boundary will clear the area during the evening Monday with
clouds decreasing and temperatures falling off into the 50s and 60s
after midnight./26/

LONG TERM...Tuesday through Saturday...On Tuesday the upper trough
will be centered over the Great Lakes region with the axis stretching
down to the Tennessee Valley region. The models continue to diverge
at the latter part of the work week as the Euro takes the upper
trough and spins it down into the southeast US. The GFS and Canadian
takes the northern stream trough and pushes it into the eastern Sea
Board by Friday. Both models bring upper ridging back to the region
for Thursday through Saturday, while the European model cuts off the
upper low as it spins down to the Tennessee Valley Thursday into
Friday before it lifts the cut off low into the Great Lakes region by
Saturday night. The Euro solution would result in some cooler temps
for the region especially during the day. With the persistent
progressive solutions of the GFS and Canadian along with their
ensembles, will continue to favor that solution. In the wake of the
front pwats will be less than one inch with a deep layer dry air
which will suppress our rain chances for Tuesday through Saturday.
With cool dewpoints, minimum humidities during the afternoons will
be on the low side, but surface winds will be light during this dry
period. Also in the wake of the front models continue to show some
relief at night with nightly lows in the 50s and 60s. Daily high
temps will cool into the lower to middle 80s for the rest of the
period./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       96  71  92  63 /  19  21  25  14
Meridian      99  68  93  64 /  17  13  29  21
Vicksburg     96  71  89  63 /  18  22  26  11
Hattiesburg   96  70  92  67 /  24  17  26  19
Natchez       93  71  91  65 /  18  21  27  16
Greenville    97  71  87  59 /  16  18  26   9
Greenwood     97  69  89  59 /  16  14  26  11

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

DC/19
Hazardous weather outlook, Sep 25, 12:57 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT SUN SEP 25 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
157 PM CDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Jones

When
September 25, 2:47 PM CST
Where
Jones County, 0.75 mi ENE of Ovett
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.485, -89.039

Dime sized hail fell near Ovett.

Thunderstorm Wind, Jones

When
September 25, 4:05 PM CST
Where
Jones County, 2.53 mi N of Service
Measured
46 kt (53 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.766, -89.227

A few trees were snapped and limbs blown down as well as very minor gutter damage to a home on Welch Road.

Thunderstorm Wind, Forrest

When
September 25, 4:40 PM CST
Where
Forrest County, 1.94 mi NW of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.390, -89.323

A power line was blown down on Eatonville Road near the Jones County line.

Lightning, Lamar

When
September 25, 4:54 PM CST
Where
Lamar County, 1.07 mi WNW of Wardwell Station
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.334, -89.388

Lightning struck a house on West 4th Street and resulted in minor damage.

Thunderstorm Wind, Lamar

When
September 25, 4:55 PM CST
Where
Lamar County, 1.63 mi NNE of Okahola
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.222, -89.369

A tree was blown down at RD Hartfield Road and Morgan Lane.

Thunderstorm Wind, Covington

When
September 25, 5:00 PM CST to 5:10 PM CST
Where
Covington County, 1.5 mi NNE of Pickering to 1.82 mi NE of Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.540, -89.440

A few trees were blown down around Sanford across a few roads, which included Cascio Taormina Road, Bethel Church Road, and Homer Folkes Road.

Thunderstorm Wind, Lamar

When
September 25, 5:05 PM CST to 5:10 PM CST
Where
Lamar County, 1.9 mi WSW of Purvis to 4.2 mi W of Purvis
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.140, -89.450

Scattered trees were blown down in the county, including a tree that was blown down on Mitchell Road near Purvis.

Thunderstorm Wind, Lamar

When
September 25, 5:15 PM CST
Where
Lamar County, 0.28 mi WNW of Lumberton
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.002, -89.454

A tree was blown down across Highway 13/West Main Street.

Thunderstorm Wind, Lamar

When
September 25, 5:15 PM CST to 5:20 PM CST
Where
Lamar County, 3.23 mi NNW of Oak Grove to 0.28 mi ENE of Oak Grove
Measured
54 kt (62 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.324, -89.437

A tree was blown down across Pompano Drive and Mackerel Lane in West Hattiesburg. Multiple trees were also blown down across Old Highway 11 at Ben Smith Road and Ladner Lane.

Thunderstorm Wind, Lamar

When
September 25, 5:15 PM CST
Where
Lamar County, 4.97 mi NE of Epley
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.420, -89.450

A tree was blown down at Epley Road and Highway 42.

Thunderstorm Wind, Lamar

When
September 25, 5:35 PM CST
Where
Lamar County, 1.77 mi W of Epley
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.380, -89.550

A tree was blown down across Oloh Road.

Lightning, Lamar

When
September 25, 5:40 PM CST
Where
Lamar County, 4.19 mi ENE of Baxterville
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
31.092, -89.531

Lightning struck a house on JE Entrekin Lane and resulted in a total loss of the house.

Thunderstorm Wind, Kemper

When
September 26, 1:30 PM CST
Where
Kemper County, 1.73 mi SW of Porterville
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.665, -88.493

Half of a tin roof blew off of a building near Highway 45. Also, a large pine tree fell through a church. Four homes also had some minor shingle damage.

Thunderstorm Wind, Jones

When
September 26, 3:10 PM CST
Where
Jones County, 0.91 mi NW of Sandersville
Measured
45 kt (52 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
31.790, -89.040

A tree brought down a powerline and some limbs were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653405, 657478, 653411, 657983, 653412, 653417, 653420, 653428, 653433, 653435, 653438, 657982, 657475, 657477.